Know Your OTC Label Codes Before Popping that Next Pill

OTC Label codes
Advertisement

How long does it take for you to reach a decision on which OTC drug you should use when choosing among the numerous products offered for treating headaches, muscle pain, allergies, colds and coughs? If you are like most consumers―too long. And that’s not surprising. Many OTC drug labels contain confusing marketing terms that attempt to outsell their competition rather than inform the consumer what they are actually getting. The seriousness of this is that it can result in accidental overdosing.

Provided below is a mini-guide summarized from the August issue of Consumer Reports on Health, in which medical experts offer advice on how to decode your OTC drug labels to help you decide which pill you should take.

OTC Code #1: “Non-Drowsy”

According to Consumer Reports on Health, “Non-Drowsy” is code for the newer generation antihistamines that will not make you sleepy as the earlier ones containing diphenhydramine and doxylamine did. You can find the new “Non-Drowsy” label on examples like Non-Drowsy Claritin-D Indoor & Outdoor Allergies, Allegra Allergy Original Prescription Non-Drowsy, and Alavert Non-Drowsy.

The purpose of a non-drowsy formulation is to provide relief during daylight hours while at work. However, be forewarned that some formulations also contain stimulants such as caffeine and/or pseudoephedrine that can interfere with sleep later in the day.

OTC Code #2: “Long-Acting”

“Long-Acting” is an ambiguous label that essentially means that the active ingredients in the pill you are taking are released slowly over a period of time―typically either 12 hours or 24 hours. Two examples of this include Robitussin Lingering Cold Long-Acting Cough Gel and Sudafed 12 Hour Long-Acting Nasal Decongestant.

Medical experts from Consumer Reports on Health advise consumers to read the label carefully to see whether the long-acting medication is for 12 hours or 24 hours to ensure that you are not taking too high of a dose by taking multiple tablets, when only one a day is recommended.

Advertisement

OTC Code #3: “24-hour”

The “24-Hour” code is less ambiguous and often―but not always― synonymous with “All-Day” labeling. Like the long-acting label, the 24-hour is an extended release formulation that is meant to provide relief for 24 hours and therefore requires only one pill per day.

However, it should be noted that other similar wording on the label such as Aleve’s “All Day Strong” does not equal “24-hour” labeling as Aleve actually recommends taking one tablet every 8-12 hours while symptoms last, but no more than 3 tablets within a 24-hour period.

OTC Code #4: “PM”

Anybody who has ever taken a “PM” Tylenol during the day for pain relief because they ran out of regular Tylenol knows that they might as well have stayed in bed rather than try to get some work done. PM medications typically contain the aforementioned diphenhydramine or doxylamine, both of which induce drowsiness to different degrees in different people.

PM drugs are really meant to help with sleep, and some contain a pain reliever as well because that is often one cause of sleeplessness when ill or injured. However, for sleeplessness without pain, medical experts recommend skipping the added pain formulations and go with something temporarily like Sominex or Unisom.

One added warning by Consumer Reports on Health is to avoid all PM medications if you are also taking blood pressure medications as the combination could lead to overly low blood pressure.

For more about breaking the codes on products researched by Consumer Reports on Health, here is an informative article about the 5 egg codes you need to know at your supermarket.

Image Source: Courtesy of PhotoBucket
Reference: Consumer Reports on Health August 2014 issue

Advertisement